Benign Paroxysmal Positional Vertigo or TIA or something else?

Be patient with my English :), I try to explain what happened to me yesterday. Suddenly the room started spinning wildly and I had nausea. When standing up it relieved but I couldn't lie down at all, the vertigo and nausea was so difficult, I thought I loose consciousness. It lasted about an hour or two. I was white as a sheet. I called to nurse who asked the doctor and replied that it is BPPV and it is not harmful. Finally it relieved and I could sleep. While vertigo I had also blurred vision in my right eye. This morning the vertigo had gone, but I have slight headache and tiredness. Also above right eye there is a slight numbness. Can TIA cause BPPV like symptoms? Do you have experience of that?

27 Replies

  • Hello, there are several people on here, who have had TIA's and describe episodes such as this, you need to keep a close eye on this, and also seek medical help, perhaps beyond the advice you were given yesterday! MaryF

  • Hi there.

    I have 'funny turns' which cause me to feel pushed or turned or the room or objects move suddenly or the floor appears to bounce. I saw an Audiovestibular Consultant and he explained that it is to do with the tiny size of the blood vessels in our ears, coupled with our sludgy blood in APS.

    As Mary says, take medical advice as soon as possible.


  • Hi,

    Your English sounds perfect to me (me Swedish). I think I recognize your symtoms from my period " before warfarin". I can not say what it is. It sounds to me as a TIA or small stroke and that right eye symtom I also had. Could not see on the half part of my right eye.for a couple of minutes from time to time. I did not have nausea but Vertigo. The room was spinning to the left.

    You need an APS doctor urgently I think. Are you on warfarin?

    Get yourself to an APS-doctor right away and take real good care. I will be thinking of you Leenalina. Let us hear from you.

    Kerstin in Stockholm

  • I do not want to worry you but just want you to get properly evaluated. The symptoms you describe along with the vision loss are worrying and are very similar to what happened to me when I had my stroke. I ask you please to go to your nearest Hospital as soon as possible and ask them to assess you properly in person with a CT scan.

    We are not Doctors but we can just advise you to seek medical help and that is what I feel you should do ASAP.

    please let us know how you get on.

  • Thank you all! I just came from GP, who said it was TIA. She told me to go to INR test on Monday. Last time 1 and 1/2 weeks ago INR was 1.5. She said that it is a limit, under that more coagulation is needed.

  • Hope you have an APS-doctor that understands the importance of beeing on a much higher INR- level than 1.5. Usually the range is 2 - 3 or rather 2.5 - 3.5 for not having a new TIA. Most of us need at least 3.0. My Hematolog has put me on 2.8 - 3-5. She does not want me to come over 3.5.

    So pleased that you are allright now!! Take care

    Kerstin in Stockholm

  • Than you Kerstin <3 My INR target is 2-3, but doctor is increasing varfarin very slowly, maybe he is afraid of bleeding, I don't know.

  • When I was on Warfarin (I'm now on Fragmin) I would have TIAs like you describe if my INR was below about 3.0, my target was 4.0.


  • Thank you Dave! This is very important information that I didn't know. With our sticky blood it is possible to get TIAs with higer INR as well. I don't know if doctors here believe me.

  • Hi again Leenalina,

    We have spoken before I think. You are from Finland. Wright?

    I have noticed that my Hematolog is afraid that I go too high. I can understand her because I am selftesting. It is not so often you have a severe bleeding when you are on warfarin. More often you get a TIA. Hope your doctor understands that you must be higher. Is it a doctor that understands what APS means?

    What a struggle this is; doctors that are ignorant. Anyhow you have got us here now. Hope you fight just a little to get your INR sutible for you. Good luck with that.

    Stay well! Kerstin

  • Lure, you are right most doctors are ignorant, when it comes to adequate treatment, and we the patients keep suffering, from mind boggling symptoms that no one understands.

  • Yes and doctors are afraid to feel incompetent also. Prestische sometimes. But not all doctors that is. The Neurologs we have found on this site do not understand APS so.well!

    Take care and thanks for your answer.Kerstin

  • I had a similar experience last year. The Vertigo was so severe I could not stand or walk. The vomitting was continuous. I had a TIA and without treatment was at risk of another TIA or Stroke. I am now on Warfarin with an INR range of 3.5-4.5. It's so important that you get a Doctor that understands your condition and is willing to raise your INR. I couldn't get any one to listen to me until I met Professor Hughes at London Bridge Hospital.

  • Thanks for telling your experience AvsG! Was the vertigo similar in every postition and continuous all the time until TIA was over?

  • Yes Linalina. The room was spinning and I had double vision when sitting or lying down. I couldn't walk without falling over. I still get Vertigo if my INR drops below 3.5 but not as severe as TIA I had last year

  • One of the reasons it is important to consult with a doctor who has treated APS before is the INR issue. Most patients who take warfarin take it due to a heart valve replacement or an irregular heart beat. Those patients can bleed too easily-- which is why warfarin's brand name is sometimes called "killer coumadin." But we do not take warfarin due to a sticky spot in our cardiovascular system; we take warfarin due to sticky blood and we do not have as much trouble with excessive bleeding as those other warfarin patients. Doctors can become very, very skittish regarding warfarin once they encounter or hear details of a patient who has suffered a major bleed while on warfarin. But although we APS patients can also bleed excessively it does not happen as often. Doctors with experience treating APS are much less fearful of those higher INR numbers which we find to be essential to managing our disease.

  • Thank you for this information GinaD! I have to study this more, that I am ready to explain to doctor this.

  • My doctor does not have APS experience, that is what I have understood. I never talk to him, but a nurse, who informs me of INR test result and what doctor has ordered, warfarin dose. Rheumatologist from the hospital has ordered the target 2-3. When I told the nurse that target should be nearer 3, it had been written to my papers. So they have listened me in that matter. I should talk to my doctor about this or sent some information of APS through email. Gina, do you know where to find official information of what you told me?

    I take warfarin 10 mg every other day and 12,5 mg every other day. Thank you all very much for comments and information!

  • Thank you, I have been suffering with vertigo for two days now and never even thought of a TIA. My previous ones were like very severe migraines.

    I have just tested my blood and yes it is low. Nowhere apart from Local A & E open today, and they know nothing about APS. Plus, hubby has 'man flu' and wants me to go out for lemsip, etc. think I will just go back to bed!

  • Kerstin, yes I am from Finland and we have spoken before. Still very difficult to find an expert here. Maybe someday I come to Sweden :) . Thank you very much for support!

  • Hi Leenalina,

    If you come to Sweden you must see us two APSs (we are two)!

    Take a serious talk with that GP that they cheque your blood more often. Try to get the target 2.5 - 3.5. Try to learn him about APS. Doctors do not like when we tell them what to do. At least most of them. But perhaps he listens when you tell him about

  • ..........lost the last sentence. You know what to do Kerstin

  • Thank you Kerstin, I will contact you, if I manage to come to Stockholm. :)

  • Hi, I have had that too! It has been a TIA on 6 occassions. But I have also had this without neurological involvement and it was diagnosed as a vestibular migraine. It has high blood pressure at times with it as well. Hope this helps! Lisa

  • Thank you Lisa! Today I got INR result and it was good 2.7. Not sure was it TIA but at least INR is getting higer and that is a good thing.

  • Hi Leenalina,

    I am so glad your INR is climbing up. Try to get at least 3. Today I was a little bit under 3 and I had difficulties to walk because i was more dizzy than normal. I had also some difficulties to speak properly.

    Hope your GP will listen to you. Good luck from Kerstin

  • Hope you are better now Kerstin!

    I have felt much better this week! Thank you again!

You may also like...